There is an alarming risk of medical malpractice in the treatment of anaphylaxis, according to an article published in the journal of the American College of Allergy, Asthma, and Immunology (ACAAI). Anaphylaxis is a severe, systemic allergic reaction that affects some people when exposed to certain drugs, foods or bee stings. Anaphylaxis happens quickly after the exposure and involves the whole body, but can cause particular problems for the airway and heart.
Symptoms of anaphylaxis may include: abdominal pain, abnormal breathing sounds, anxiety, chest discomfort or tightness, cough, diarrhea, difficulty breathing, difficulty swallowing, dizziness or light-headedness, hives, itchiness, low blood pressure (hypotension), nasal congestion, nausea or vomiting, heart palpitations, rash, slurred speech, swelling of the face, eyes, or tongue, unconsciousness, and/or wheezing. Anaphylactic shock occurs when circulatory collapse caused by anaphylaxis deprives the body’s organs of adequate oxygen to function properly.
Anaphylaxis affects about 1 in 100 Americans in their lifetime. The incidence appears to be growing. These statistics are particularly sobering in light of the results of the ACAAI survey which shows that many physicians delay treatment or deliver inadequate treatment or inadequate followup instructions, thereby putting patients at unnecessary risk. Substandard treatment that results in wrongful death of the patient may support a claim for medical malpractice.
The ACAAI survey showed that many physicians do not always provide epinephrine to patients they believe are having anaphylactic reactions, fail to administer epinephrine within 30 minutes of triage, fail to refer anaphylaxis patients for follow-up care, or fail to prescribe epinephrine auto-injectors to treat future episodes. In fact, a physician with Case Western Reserve University in Cleveland reported that, in a 10-year review of anaphylaxis cases, only 15% of the time were these treatment recommendations met.
One common mistake was to hold off in administering epinephrine when initial symptoms appear mild. One researcher called this “a very dangerous approach.” He cautioned that rather than waiting to see if the patient’s condition will worsen, physicians should “[g]ive epinephrine first, ask questions later.”